Alert archive / Maine / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 16, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 16, 2017, 12:22 PM EDT for Aroostook County, Maine. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2017, 12:22 PM EDT (16:22 UTC)
- Expired
- Jul 16, 2017, 1:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 75 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 4.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
726
WUUS51 KCAR 161622
SVRCAR
MEC003-161700-
/O.NEW.KCAR.SV.W.0016.170716T1622Z-170716T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
1222 PM EDT SUN JUL 16 2017
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
East central Aroostook County in northern Maine...
* Until 100 PM EDT
* At 1219 PM EDT, a severe thunderstorm was located near Ashland,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* This severe thunderstorm will be near,
Mapleton around 1255 PM EDT.
Presque Isle around 100 PM EDT.
Other locations impacted by this severe thunderstorm include
Chapman, Castle Hill, Garfield and Westfield.
This includes the following highways...
US Highway 1 near Presque Isle.
State Highway 11 near Ashland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4660 6854 4674 6848 4670 6796 4646 6796
TIME...MOT...LOC 1619Z 282DEG 27KT 4668 6842
HAIL...1.00IN
WIND...60MPH
$$
Foisy1 follow-up statement
158
WWUS51 KCAR 161646
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
1246 PM EDT SUN JUL 16 2017
MEC003-161700-
/O.CON.KCAR.SV.W.0016.000000T0000Z-170716T1700Z/
Aroostook ME-
1246 PM EDT SUN JUL 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR EAST CENTRAL AROOSTOOK COUNTY...
At 1244 PM EDT, a severe thunderstorm was located near Ashland,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Presque Isle, Mapleton, Ashland, Masardis, Nashville Plantation,
Scopan, Westfield, Chapman, Castle Hill, Scopan Mountain, Squa Pan
and Garfield.
This storm is also showing signs of rotation and a tornado cannot
totally be ruled out.
This includes the following highways...
US Highway 1 near Presque Isle.
State Highway 11 near Ashland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4660 6854 4674 6848 4670 6796 4646 6796
TIME...MOT...LOC 1644Z 292DEG 20KT 4665 6834
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
FoisyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:10 AM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 16, 9:10 AM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
910 AM EDT Sun Jul 16 2017
.SYNOPSIS...
A cold front will enter northern Maine from Quebec this
afternoon and stall over the forecast area tonight. The
front will lift back north in the form of a warm front
Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
905 AM update...Main impetus behind this update was to expire
the Dense Fog Advisory. Satellite/surface obs/webcams all show
fog has been dissipating, and while some patches still exist,
especially along the coast, the downward trend is expected to
continue through the morning. Otherwise, the forecast is in good
shape, so any additional changes were minor.
Previous discussion...
A warm humid air mass is entrenched over the area this morning
with areas of fog. The fog will burn off early this morning, but
will be slower to dissipate along the coast where light winds
will be onshore. The relatively warm morning lows will serve as
a springboard to potentially the warmest day of this month to
date. Highs will reach the low to mid 80s for most of the area
and the humidity will continue with dew points in the low to mid
60s. A few afternoon readings in the upper 80s cannot be ruled
out. This represents a bit of an increase from recent forecasts.
Relief from the heat will come in the form of afternoon
thunderstorms with the cold front. The cold front will be
positioned across northern zones this afternoon to serve as a
trigger and source of moisture. Dew points in the low to mid 60s
will be found along the front. The timing of the frontal
arrival will coincide with max afternoon heating and SBCAPE
looks pretty impressive compared to what we've seen this season
to date. While the NAM looks overdone on the CAPE as often
occurs, there should still be sufficient CAPE to produce some
storms reaching towards the trop. This leads to two concerns.
First, there will be steep low level rates and favorable DCAPE
readings. As a result, have added gusty wind back into the
forecast for zones north of the Katahdin region. The second
concern with the bigger storms are the relatively low freezing
levels that could support hail. This led to reintroducing
mention of hail into the afternoon forecast in the same area as
the gusty winds. On the other side of the ledger, mid-level
lapse rates don't do much to build the case for significant hail
and shear is minimal for storm organization.
Storms will wind down this evening and areas of fog will again
be the focus of attention during a warm and humid night. Lows
will be mostly in the lower 60s. Fog could be dense along the
coast tonight.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
Weakening low pressure will approach from the west Monday
drawing a stalled frontal boundary back north across the
forecast area in the form of a warm front. Will have increasing
shower chances Monday morning, with a chance of showers and
thunderstorms during the afternoon into the evening. The
remnants of the surface low along with an upper level trof then
approach later Monday night keeping a chance/slight chance of
showers across the forecast area along with mostly cloudy skies.
The upper trof crosses the region Tuesday into Tuesday night
with a chance of morning showers then a chance of afternoon and
evening showers and thunderstorms. Will have a chance/slight
chance of showers later Tuesday night along with partly/mostly
cloudy skies. With light onshore winds, could also have areas of
fog at times along the Downeast coast Monday into Tuesday night.
Temperatures will be at near normal, to slightly above normal,
levels Monday/Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A cold front will begin to approach the region later Wednesday
then cross the region Thursday. Expect a chance of
showers/thunderstorms Wednesday into Thursday in advance of the
front. Another cold front and upper level disturbance could
cross the region Friday with a chance of showers. High pressure
should cross the region early Saturday, with uncertainty
regarding possible low pressure which could begin to approach
the region later Saturday. Temperatures will be at near normal,
to slightly above normal, levels Wednesday/Thursday with near
normal level temperatures Friday/Saturday.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: Fog and IFR cigs will burn off early this morning.
It will slowest to dissipate along the coast at sites such as
BHB. Afternoon thunderstorms up to FL350 are possible this
afternoon and some could be severe...most likely north of HUL.
Areas of fog will form again tonight. Once again, the coast will
have the LIFR/IFR conditions earliest and most consistently.
SHORT TERM: Variable conditions could occur with any showers or
thunderstorms Monday through Wednesday, with the better chances
of thunderstorms during the afternoon and evening hours.
Variable conditions could also occur with any fog which will be
most persistent and extensive along the Downeast coast. Otherwise,
generally expect VFR conditions across the region Monday into
Wednesday. Generally expect VFR conditions across the region
Thursday though showers are still possible.
&&
.MARINE...
NEAR TERM: Warm, humid air over the cold waters is expected to
ensure fog through tonight with light winds and seas 3 feet or
less.
SHORT TERM: Winds/seas will remain below small craft advisory
levels Monday through Tuesday night. Visibilities will be
reduced in fog Monday through Tuesday night. Could have a slight
chance of showers Monday, with a chance of showers Tuesday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
030.
MARINE...None.
&&
Near Term...Hastings/MCW
Short Term...Norcross
Long Term...Norcross
Aviation...Hastings/MCW/Norcross
Marine...Hastings/MCW/NorcrossHazardous weather outlook, Jul 16, 8:58 AM EDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 858 AM EDT Sun Jul 16 2017 MEZ001>006-010-171300- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis- 858 AM EDT Sun Jul 16 2017 This Hazardous Weather Outlook is for East Central Maine...Far Northern Maine...North Central Maine...Northern Maine and West Central Maine. .DAY ONE...Today and Tonight. A cold front will enter the area with scattered showers and thunderstorms this afternoon. Some thunderstorms could produce strong wind gusts, small hail and heavy downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ011-015>017-031-032-171300- Central Penobscot-Southern Penobscot-Interior Hancock- Central Washington-Southern Piscataquis-Northern Washington- 858 AM EDT Sun Jul 16 2017 This Hazardous Weather Outlook is for East Central Maine...Eastern Maine...Interior DownEast Maine and North Central Maine. .DAY ONE...Today and Tonight. A cold front will cross the area with isolated showers and thunderstorms this afternoon. Some thunderstorms could produce heavy downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-171300- Coastal Hancock-Coastal Washington- 858 AM EDT Sun Jul 16 2017 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-171300- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 858 AM EDT Sun Jul 16 2017 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:05 AM EDT | Dense Fog Advisory | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Washington | 4 hr |
| Jul 16, 12:57 PM EDT | Special Weather Statement | CAR | 33 min | |
| Jul 16, 1:04 PM EDT | Special Weather Statement | CAR | Aroostook | 41 min |
| Jul 16, 1:35 PM EDT | Special Weather Statement | CAR | 40 min | |
| Jul 16, 1:42 PM EDT | Special Weather Statement | CAR | 33 min | |
| Jul 16, 1:47 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 28 min |
| Jul 16, 2:20 PM EDT | Special Weather Statement | CAR | 25 min | |
| Jul 16, 2:26 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 34 min |
| Jul 16, 3:46 PM EDT | Special Weather Statement | CAR | 44 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.